Skip to content Skip to main menu Skip to utility menu

Managing Hypoglycaemia

Guidelines for managing hypoglycaemia (hypo or low blood sugar) in children who have diabetes

All staff will be offered training on diabetes and how to prevent the occurrence of hypoglycaemia which occurs when the blood-sugar level falls. Training might be in conjunction with paediatric hospital liaison staff or Heart of England Foundation Trust staff. Staff who have volunteered and have been designated as appropriate by the head teacher/setting lead or manager will administer treatment for hypoglycaemic episodes.

To prevent a hypo

  1. There should be a care plan and consent form in place. It will be completed at the training sessions in conjunction with staff and parent/carer.Staff should be familiar with child’s individual symptoms of a “hypo”. This will be recorded in the care plan.
  2. Children must be allowed to eat regularly during the day. This may include eating snacks during class time or prior to exercise. Meals should not be unduly delayed due to extra curricular activities at lunchtimes or detention sessions.Off site activities e.g. visits, overnight stays, will require additional planning and liaison with parent/carer.

To treat a hypo

  1. If a meal or snack is missed, or after strenuous activity or sometimes even for no apparent reason, the child may experience a “hypo”. Symptoms may include confrontational behaviour, inability to follow instructions, sweating, pale skin, confusion and slurred speech.
  2. Treatment for a “hypo” might be different for each child, but will be either dextrose tablets, or sugary drink, or Glucogel/Hypostop (dextrose gel), as per care plan.Whichever treatment is used, it should be readily available and not locked away. Many school-age pupils will carry the treatment with them. Expiry dates must be checked each term by the parent/carer.
  3. It is the parent/carer’s responsibility to ensure appropriate treatment is available.Once the child has recovered a slower acting starchy food such as biscuits and milk should be given. If the child is very drowsy, unconscious or fitting, a 999 call must be made and the child put in the recovery position. Do not attempt oral treatment. Parent/carer should be informed of a hypo where staff have issued treatment in accordance with care plan.

If Glucogel/Hypostop has been provided

The consent form should be available.

Glucogel/Hypostop is squeezed into the side of the mouth and rubbed into the gums, where it will be absorbed by the bloodstream.

The use of Glucogel/Hypostop must be recorded on the child’s care plan with time, date and full signature of the person who administered it.

It is the parent/carer responsibility to renew the Hypostop/Glucogel when it has been used.

Do not use Glucogel/Hypostop if the child is unconscious.